MAUDE Adverse Event Report: CODMAN AND SHURTLEFF, INC (MEXICO) OG HELICAL XTRSOFT COIL 2X8; NEUROVASCULAR EMBOLIZATION DEVICE

CODMAN AND SHURTLEFF, INC (MEXICO) OG HELICAL XTRSOFT COIL 2X8; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number 640HX0208
Medical Device Problem Code Stretched (1601)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/21/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Complaint conclusion]: the healthcare professional reported that during the coil embolization procedure the orbit galaxy helical xtrasoft 2mm x 8cm coil (640hx0208 / 17710996) could not be advanced through the microcatheter.The coil was removed, and another coil was used to complete the procedure.There was no report of any patient injury or adverse event.The orbit galaxy coil was returned for evaluation.The findings are documented below.A non-sterile orbit galaxy helical xtrasoft 2mm x 8cm coil was received coiled in a pouch.The hypotube was inspected; no damage was noted on the hypotube.The coil introducer was unzipped and without damage.The support coil and gripper were also free of any damage.Residues of dry blood were noted on the gripper; the embolic coil was inspected and observed to be stretched.Under the microscope, the coil suture was found broken, the edges of the suture showed evidence that it was elongated before it became broken.The returned device was flushed using a lab sample syringe and introduced into a lab sample microcatheter.The coil introducer advanced without any difficulty to the distal tip; the device passed through the microcatheter without any issue.The outer diameter (od) of the delivery tube was measured and confirmed to be within specifications.Actual hypotube od = 0.0127¿; specification: 0.0130" (+0.0000 / -0.0005); actual body fusion od 0.0151¿; specification: max od 0.0156"; the support coil od 0.0141¿; specification: max od 0.0156" ; the distal fusion od.0145¿; specification: max od 0.0156".Device history lot: during the review of the lot 17710996 it was noted that 1 unit was rejected due to the defect of delivery tube kinked/bent.The device history record (dhr) review confirmed that the rejected units were properly segregated and discarded.There were no other issues were noted.With the information in the complaint and the returned device, the reported failure that the orbit galaxy helical xtrasoft 2mm x 8cm coil could not advance through the microcatheter was not confirmed.During the functional test, the device did not have any issue advancing through the sample microcatheter.Procedural factors may have contributed to the reported issue.The cause of the observed stretched condition of the embolic coil was not conclusively determined.Based on the device history record review, there is no indication that the event is related to the device manufacturing process; rejected units were properly segregated and discarded.Procedural factors likely contributed to the observed stretched condition of the embolic coil.In addition, devices undergo 100% inspection at final assembly for the condition of the embolic coil.Thus, it is not likely that the orbit galaxy helical xtrasoft 2mm x 8cm coil left the manufacturing facility with the damages observed on the embolic coil.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
The healthcare professional reported that during the coil embolization procedure the orbit galaxy helical xtrasoft 2mm x 8cm coil (640hx0208 / 17710996) could not be advanced through the microcatheter.The coil was removed, and another coil was used to complete the procedure.There was no report of any patient injury or adverse event.
 
Additional Manufacturer Narrative
(b)(4).[complaint conclusion]: the healthcare professional reported that during the coil embolization procedure of an intracranial aneurysm, the orbit galaxy helical xtrasoft 2mm x 8cm coil (640hx0208 / 17710996) could not be advanced through the microcatheter (unknown brand).It was confirmed that there was no kink or bend noted on the coil prior to its use, during use and after it was removed.There was no kink noted on the microcatheter before and after the reported issue with the coil not able to be advanced.Adequate continuous flush was maintained through the catheter during the procedure.The same microcatheter was used to complete the procedure.The coil was removed, and another coil was used to complete the procedure.There was no report of any patient injury, adverse event, or procedural delay associated with the reported issue.The orbit galaxy coil was returned for evaluation.The findings are documented below.A non-sterile orbit galaxy helical xtrasoft 2mm x 8cm coil was received coiled in a pouch.The hypotube was inspected; no damage was noted on the hypotube.The coil introducer was unzipped and without damage.The support coil and gripper were also free of any damage.Residues of dry blood were noted on the gripper; the embolic coil was inspected and observed to be stretched.Under the microscope, the coil suture was found broken, the edges of the suture showed evidence that it was elongated before it became broken.The returned device was flushed using a lab sample syringe and introduced into a lab sample microcatheter.The coil introducer advanced without any difficulty to the distal tip; the device passed through the microcatheter without any issue.The outer diameter (od) of the delivery tube was measured and confirmed to be within specifications.Actual hypotube od = 0.0127¿; specification: 0.0130" (+0.0000 / -0.0005) actual body fusion od 0.0151¿; specification: max od 0.0156" the support coil od 0.0141¿; specification: max od 0.0156" the distal fusion od.0145¿; specification: max od 0.0156" device history lot
=
> during the review of the lot 17710996 it was noted that 1 unit was rejected due to the defect of delivery tube kinked/bent.The device history record (dhr) review confirmed that the rejected units were properly segregated and discarded.There were no other issues were noted.With the information in the complaint and the returned device, the reported failure that the orbit galaxy helical xtrasoft 2mm x 8cm coil could not advance through the microcatheter was not confirmed.During the functional test, the device did not have any issue advancing through the sample microcatheter.Procedural factors may have contributed to the reported issue.The cause of the observed stretched condition of the embolic coil was not conclusively determined.Based on the device history record review, there is no indication that the event is related to the device manufacturing process; rejected units were properly segregated and discarded.Procedural factors likely contributed to the observed stretched condition of the embolic coil.In addition, devices undergo 100% inspection at final assembly for the condition of the embolic coil.Thus, it is not likely that the orbit galaxy helical xtrasoft 2mm x 8cm coil left the manufacturing facility with the damages observed on the embolic coil.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.

Brand Name
OG HELICAL XTRSOFT COIL 2X8
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
CODMAN AND SHURTLEFF, INC (MEXICO)
circuito interior norte #1820
juarez chihuahua
MX 
MDR Report Key7862978
Report Number1226348-2018-00719
Device Sequence Number11055426
Product Code KRD
UDI-Device Identifier10886704030737
UDI-Public10886704030737
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K093973
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2019
Device Catalogue Number640HX0208
Device Lot Number17710996
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/13/2018
Initial Date Received by Manufacturer 08/22/2018
Supplement Date Received by Manufacturer09/26/2018
Initial Report FDA Received Date09/10/2018
Supplement Report FDA Received Date09/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1